Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 129, NWS Lubbock, TX

May 24, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 5:54 PM CDT for 4 counties in Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2021, 5:54 PM CDT (22:54 UTC)
Expired
May 24, 2021, 6:45 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 41 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:08 PM CDTHAIL 1.754 Ssw Whitharral, TXSPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS54 KLUB 242254
SVRLUB
TXC189-219-279-303-242345-
/O.NEW.KLUB.SV.W.0129.210524T2254Z-210524T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
554 PM CDT Mon May 24 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lubbock County in northwestern Texas...
  Northeastern Hockley County in northwestern Texas...
  Southwestern Hale County in northwestern Texas...
  Southeastern Lamb County in northwestern Texas...

* Until 645 PM CDT.

* At 554 PM CDT, a severe thunderstorm was located 4 miles north of
  Levelland, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Littlefield, Anton, Spade, Whitharral and Opdyke West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3357 10224 3365 10246 3406 10233 3395 10190
TIME...MOT...LOC 2254Z 209DEG 17KT 3365 10235 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA
4 follow-up statements
482 
WWUS54 KLUB 242307
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
607 PM CDT Mon May 24 2021

TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
607 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...

At 607 PM CDT, a severe thunderstorm was located over Whitharral, or
9 miles north of Levelland, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3359 10222 3364 10244 3365 10246 3406 10233
      3395 10190
TIME...MOT...LOC 2307Z 209DEG 17KT 3371 10231 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA
558 
WWUS54 KLUB 242312
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
612 PM CDT Mon May 24 2021

TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
612 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...

At 610 PM CDT, a severe thunderstorm was located over Whitharral, or
10 miles north of Levelland, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 608 PM, golfball size hail 
         was reported 4 miles south-southwest of Whitharral.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3359 10222 3364 10244 3365 10246 3406 10233
      3395 10190
TIME...MOT...LOC 2310Z 209DEG 17KT 3372 10230 

HAIL...1.75IN
WIND...60MPH
 
$$

CWA
328 
WWUS54 KLUB 242320
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
620 PM CDT Mon May 24 2021

TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
620 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...

At 620 PM CDT, a severe thunderstorm was located near Whitharral, or
11 miles south of Littlefield, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3360 10221 3366 10243 3370 10244 3406 10233
      3395 10190
TIME...MOT...LOC 2320Z 209DEG 17KT 3376 10227 

HAIL...1.50IN
WIND...60MPH
 
$$

CWA
159 
WWUS54 KLUB 242335
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
635 PM CDT Mon May 24 2021

TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
635 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...

At 635 PM CDT, a severe thunderstorm was located near Anton, or 9
miles southeast of Littlefield, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3369 10213 3374 10236 3381 10236 3406 10233
      3395 10190
TIME...MOT...LOC 2335Z 209DEG 17KT 3382 10223 

HAIL...1.00IN
WIND...60MPH
 
$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 24, 2:41 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
241 PM CDT Mon May 24 2021

.SHORT TERM...
An active weather period is expected this evening and tonight as
thunderstorms, some severe, are projected to impact much of the CWA.
Synoptically, the area remains situated between an upper low
centered over Saskatchewan and an upper ridge over the Tennessee
Valley. Consequently, southwesterly flow is present above 700 mb,
with southeasterly low level flow courtesy of a weak lee cyclone to
our west and broad surface high pressure to our east over the Deep
South. The dryline is currently positioned over eastern NM, with
southwesterly surface winds behind it. An impressive reservoir of
moisture has built up in the low levels east of the dryline thanks
to several days of southeasterly surface flow and persistent
moisture advection. West Texas Mesonet observations place surface
dewpoints in the low to mid 60s across much of the region this
afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA,
respectively, this morning, and are expected to increase this
afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep
moisture present in our vicinity. Analysis of water vapor imagery
depicts respectable moisture wrapping around the western edge of the
upper ridge, with a shortwave and associated lift visible rotating
through the higher terrain of northern Mexico.

Skies have cleared along and west of I-27/US-87, and temperatures
have already warmed into the low 80s. Forecast soundings for this
afternoon depict a very unstable atmosphere, with upwards of 2000
J/kg of CAPE nearly universal in our region. SPC mesoanalysis even
shows an area of >3000 J/kg CAPE edging into our southern counties
where heating and moisture have been most robust thus far. Another
notable feature about this setup is that there is very little
convective inhibition present. However, upper level flow remains
weak in magnitude overall, with 0-6 km shear barely reaching 25 kt.
Nevertheless, given the deep moisture in place combined with the
approaching upper level energy, the environment is still highly
supportive of severe thunderstorms over the CWA this evening and
tonight.

Late this afternoon, convection is expected to fire in eastern NM in
the vicinity of the dryline where surface convergence magnitudes are
largest. These storms may initially be discrete in nature, and given
the ample instability, severe hail is possible across the western
South Plains and southwest Panhandle late this afternoon. With time,
this activity is expected to merge into a more coherent line and
propagate eastward, becoming more cold-pool driven as it progresses
through the central South Plains late this evening and into the
Rolling Plains tonight. The threat for significant damaging wind
gusts near 70 mph will exist with these storms, along with heavy
rainfall and the potential for flooding given the current moisture
levels. Storms will exit the area to the east early Tuesday morning.

West Texas will remain under southwesterly flow aloft on Tuesday,
with weak embedded impulses transiting overhead. At the surface, the
dryline is expected to mix further east, with southeasterly winds
and dewpoints in the upper 50s to low 60s persisting east of the
dryline. This sets the stage for another day of possible convection
and severe weather in the vicinity of the dryline, though the
details will be highly dependent on the evolution of the overnight
convection. /DWK

.LONG TERM...
Overall things continue to look active through the next week with
convective chances possible most days. Convection should be pushing
to the east of the FA by early tomorrow evening as upper riding
moves overhead. This will be followed by southwesterly flow aloft
Wednesday. Some convection is possible Wednesday afternoon and
evening as the upper flow remains divergent, but the main limiting
factor will be an overall lack of surface forcing as the dryline
remains mostly to our west. Despite this some convection will still
be possible especially if there are any remnant surface boundaries
across the FA. By Thursday a weak front associated with an upper
level shortwave moving across the northern CONUS will approach the
region by likely not make it (mostly) through. The front will likely
aid in developing convection across the region by Thursday evening.
Another spot for convective development Thursday will be a dryline
across the western half of the FA. Models begin to diverge with the
upper pattern by Friday with the GFS keeping things mostly quiet
under an upper ridge and with the ECMWF keeping mostly zonal flow
with some embedded shortwaves producing convection. By Saturday both
models have an upper ridge over the region with dryline convection
pushing through Saturday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/30/51
Hazardous weather outlook, May 24, 11:16 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Mon May 24 2021

TXZ021>044-251630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected to develop late this
afternoon across the western South Plains and southwest Texas
Panhandle. These storms will then move eastward, affecting the
central and eastern South Plains and Rolling Plains this evening and
tonight.

This afternoon, storms may be severe with hail up to ping pong ball
size and wind gusts to 65 mph. Later tonight, storms may also be
severe with hail up to one inch in diameter and wind gusts to 70 mph.
Heavy rainfall is likely and will likely lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

From Tuesday through Sunday, thunderstorms will be possible every
afternoon and evening. These storms may be severe, with heavy rain
and flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through tonight.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:24 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 24, 6:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock24 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningLUBHale, Lamb, Swisher52 min
May 24, 6:55 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.